Life Threatening Interaction Between Protease Inhibitors And The Illicit Drug MDMA

Life-Threatening Interactions between Hiv-1
Protease Inhibitors and MDMA
and -Hydroxybutrate (GHB)


Introduction
Purpose

The goal of this assignment, is to read the health journal and with an unbiased appraisal, decide whether the information is conclusive enough based on solely the information given to possibly change one\'s health practices.

Why Topic Selected

In today’s college society, with the ever-growing number of sexually active students, HIV is quickly spreading. College students are known for being curious, and it can be extremely common for a person to have several partners in one year. It can also be common for college students to experiment with many illicit “designer” drugs, such as MDMA (ecstacy). Upon reading the title of this article, I became intrigued. Because both drugs and HIV affect the college student population, it could be very valuable information to the health of those persons who are infected with Hiv-1, who could possibly ingest such drugs as MDMA or GHB as a recreational activity.

Summary
A man with AIDS, age 29, ingested 2 pills of MDMA. Approximately 29 hours later, while still feeling the effects of the amphetamine, the man ingested about ½ teaspoon of GHB, known as a sedative, to help counter the persisting effects of MDMA. About six hours later, the man ingested another ½ teaspoon of GHB. Within twenty minutes after taking the second dose, EMS reported the man “became unresponsive and exhibited a brief episode of clonic contractions of both legs and then the left side of his body." EMS found the subject “responsive only to painful stimuli,” with shallow breathing, and a heart rate of 40/bpm. With the patient’s history of Pneumocystis carinii pneumonia, cutaneous Kaposi’s sarcoma, thrush, and neutropenia, he was beeing treated at the time with protease inhibitors, ritonavir and saquinavir. These protease inhibitors have reports of helping the prognosis of HIV. The journal continues to try and prove, these inhibitors may cause an acceleration or deceleration of the body’s metabolism due to their effect on the cytochrome P450 system.
Before being treated by these protease inhibitors, the subject had ingested similar quantities of MDMA and GHB without having the same adverse effects. Also during the time prior to administration (PTA), other persons had consumed similar quantities of the same solution GHB without these life-threatening effects.

Critique
The work was a peer reviewed health journal in which a few medical doctors and pharmacist wrote about a single case and their findings. The study was done at the Dept. of Medicine, School of Medicine, Dept. of Pharmacy, and School of Pharmacy at the University of Washington, Seattle. Because the study was done on-campus, the funding probably came from grants and off-campus sources. This could lead to a potential bias if limited in funds or time by the source of the promoter. On the other hand, with proper funding the most exact results and conclusions could be drawn. Because the study was only started after the man accidentally had these effects occur, I assume the researchers used what information and equipment already available rather than seeking further funding.
All authors names are accompanied by an MD, or PharmD, therefore, the journal article was created by a fairly knowledgeable source. The study was experimental, as it wasn’t planned and all information was gathered after the fact. Only one case was reported and studied, therefore the sample size to be investigated is extremely limited.
I believe that the authors of this article are most likely correct. There could possibly be an interaction between HIV protease inhibitors affecting metabolic rate, and the prolonged or shortened effects of many illicit drugs. Although the authors could possibly be correct about the relationship between the drugs, with such a limited sample size, it is hard to defend the evidence. Many of the conclusions are simply inconclusive. Many of the same results could have been mimicked by other conditions. For instance, in the journal, the exact milligram count of MDMA ingested is never discussed. It states that prior to taking protease inhibitors the man had ingested similar amounts of the same drugs without feeling the same effects, but the amount of milligrams could be altered from pill to pill. It also does not discuss how much food the subject had eaten, which would also effect the